Cyanide

• Severe cyanide poisoning has an extremely rapid onset and occurs in some cases of smoke inhalation. Survival may be associated with anoxic brain damage.

• Diagnosis must be made clinically since a blood cyanide level takes >3h to perform.

Clinical features

Clinical features include anxiety, agitation, hyperventilation, headache, loss of consciousness, dyspnoea, weakness, dizziness and vomiting. The skin remains pink and hypotension may be severe. An unexplained metabolic acidosis is suggestive.

Management

• High concentration oxygen should be given, but is only truly effective when given at hyperbaric pressures.

• In mild cases rapid, natural detoxification reduces cyanide levels by 50% within 1h, allowing supportive therapy only.

• Sodium thiosulphate (150mg/kg intravenously followed by 30-60mg/kg/h) converts cyanide to thiocyanate and should be used if there is unconsciousness. It is, however, slow-acting.

• Nitrites produce methaemoglobinaemia and may potentially worsen cyanide toxicity.

• Dicobalt edetate (300mg IV) is the specific antidote to cyanide but is severely toxic (vomiting, urticaria, tachycardia, hypotension, dyspnoea, chest pain) in the absence of cyanide. It is therefore best avoided unless cyanide toxicity is likely.

P.467

0 0

Post a comment